Britain warns heroin users after second anthrax death
LONDON, Sept 11 — British health authorities warned heroin users yesterday that the drug may be contaminated with anthrax after a second addict died of the infection in Blackpool, northwest England, within four weeks.
The Health Protection Agency (HPA) said it presumed the source was contaminated heroin and that it was not clear whether the British cases were directly linked to eight other cases in Europe since early June.
“This could be a source of infection if injected, smoked or snorted... there is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores,” the HPA said.
Anthrax is a fairly common bacterium whose spores can be used as a biological weapon.
Humans are rarely infected, but if the spores are inhaled, the disease can take hold quickly and by the time symptoms show, it can be too late for successful treatment with antibiotics.
The Stockholm-based European Centre for Disease Prevention and Control and the European Monitoring Centre for Drugs and Drug Addiction say heroin users in Europe are still at risk of exposure to the infection.
Four of the ten European cases have been in Britain, three in Germany, two in Denmark and one in France.
“We urge all heroin users to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or... high temperature, chills, severe headaches or breathing difficulties,” said HPA expert Fortune Ncube.
An outbreak of anthrax infections in 2009/2010 in Europe was also traced to contaminated heroin, but before then, only one case had been reported — in Norway in 2000.
The infection is not transmitted directly from one person to another. It can come in several forms, including skin anthrax, lung anthrax — which has a 75 per cent death rate — and gastrointestinal forms, all potentially deadly. — Reuters